Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 40, NWS San Angelo, TX

June 11, 2009Brown County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 11, 2009, 3:55 PM CDT for Brown County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2009, 3:55 PM CDT (20:55 UTC)
Expired
Jun 11, 2009, 4:45 PM CDT
In force
50 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 69 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:32 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 544 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
544 m²/s²
0-3 km storm-relative helicity
715 m²/s²
Significant tornado parameter
3.1
Supercell composite
55.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 112055
TORSJT
TXC049-112145-
/O.NEW.KSJT.TO.W.0040.090611T2055Z-090611T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
355 PM CDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BROWN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 445 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES
  NORTHWEST OF CROSS CUT...OR 22 MILES NORTHEAST OF COLEMAN...MOVING
  SOUTHEAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CROSS CUT BY 405 PM CDT...
  LAKE BROWNWOOD NEAR BYRDS STORE AND MAY BY 445 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3189 9880 3186 9920 3208 9919 3208 9893
TIME...MOT...LOC 2055Z 323DEG 10KT 3206 9917

$$
1 follow-up statement
000 
WWUS54 KSJT 112124
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
424 PM CDT THU JUN 11 2009

TXC049-112145-
/O.CON.KSJT.TO.W.0040.000000T0000Z-090611T2145Z/
BROWN TX-
424 PM CDT THU JUN 11 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHERN
BROWN COUNTY...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
TORNADO WAS LOCATED NEAR CROSS CUT...OR 19 MILES NORTHWEST OF 
EARLY...MOVING SOUTHEAST AT 10 MPH.

THE TORNADO WILL BE NEAR...
  LAKE BROWNWOOD NEAR BYRDS STORE AND MAY BY 445 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3189 9880 3186 9920 3208 9919 3208 9893
TIME...MOT...LOC 2124Z 323DEG 10KT 3198 9908

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:38 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 11, 3:38 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT THU JUN 11 2009

.SHORT TERM...
TORNADO WATCH #378 COVERS MUCH OF THE NORTHERN AND EASTERN HALF
OF WEST CENTRAL TEXAS. HAVE A NORTH-NORTHWEST TO SOUTH-SOUTHEAST
ORIENTED SURFACE REMNANT OUTFLOW BOUNDARY WHICH STRADDLES OUR
NORTHERN AND EASTERN COUNTIES...ALONG WITH AN EASTWARD ADVANCING
DRYLINE ACROSS OUR CENTRAL AND SOUTHWESTERN COUNTIES. APPEARS
THE DRYLNIE WILL CONTINUE TO MIX EASTWARD WITH THE NORTHERN
PORTION OF IT REACHING THE OUTFLOW BOUNDARY LATER THIS
AFTERNOON. HAVE THE HIGHEST POPS ACROSS THE AREA COVERED BY
THE WATCH...WHERE AIRMASS IS MOST UNSTABLE AND SCATTERED TO
NUMEROUS STORMS ARE EXPECTED TO OCCUR THROUGH LATE EVENING.

DRYLINE IS EXPECTED TO MAKE AT LEAST A PARTIAL RETREAT TONIGHT
BEFORE MIXING EASTWARD AGAIN ON FRIDAY. MODELS INDICATE THAT
THE DRYLINE WILL REACH OUR EASTERN COUNTIES ON FRIDAY AFTERNOON.
HAVE SLIGHT CHANCE POPS ACROSS OUR SOUTHEASTERN COUNTIES WHERE
SURFACE MOISTURE FLUX CONVERGENCE SHOULD BE A LITTLE BETTER.
WITH STRONG THERMAL RIDGING...HIGH TEMPERATURES ON FRIDAY ARE
EXPECTED TO BE IN THE 100 TO 105 DEGREE RANGE BEHIND THE
ADVANCING DRYLINE.

&&

.LONG TERM...
UPPER LEVEL HIGH IS PROGGED TO BE CENTERED FROM CENTRAL MEXICO
INTO SOUTH TEXAS THIS WEEKEND. HAVE A SLIGHT CHANCE POP
CONTINUING ON SATURDAY...FOR A POSSIBLE WEAK EMBEDDED DISTURBANCE
ALOFT WHICH THE GFS TAKES ACROSS THE NORTHERN PERIPHERY OF THE
UPPER LEVEL HIGH TO OUR SOUTH. HOT TEMPERATURES WILL CONTINUE
THROUGH THE WEEKEND WITH STRONG THERMAL RIDGING PATTERN.

THE UPPER HIGH IS PROGGED TO EXPAND ACROSS MUCH OF THE SOUTHERN
US DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. ANOMALOUSLY
STRONG UPPER TROUGH IS PROGGED TO ENTER THE WESTERN US...FORMING
A CLOSED LOW AND DROPPING SOUTH OFF THE CALIFORNIA COAST. THE
UPPER HIGH WILL BE THE DOMINANT WEATHER INFLUENCE ACROSS OUR
REGION...AND DRY WEATHER IS FORSEEN DURING THAT TIME. THERMAL
RIDGING PATTERN IS PROGGED TO GRADUALLY WEAKN AND SHIFT WESTWARD.
WITH THIS SETUP EXPECT TEMPERATURES TO EASE BACK A FEW DEGREES...
WITH HIGHS IN THE MID TO UPPER 90S BY MIDWEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 70 100  74  99  74 /  30  10  10  20  20
SAN ANGELO 	 71 102  73 101  73 /  10  10  10  20  20
JUNCTION 	 73 101  72 101  74 /  10  20  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 11, 3:02 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT THU JUN 11 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
302 PM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE BIG COUNTRY...HEARTLAND...
AND NORTHWEST HILL COUNTRY THROUGH 10 PM TONIGHT. SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH
THE WATCH AREA...AND A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE FRIDAY AFTERNOON AND EVENING ACROSS THE NORTHWEST HILL
COUNTRY...AND ALSO ON SATURDAY AFTERNOON AND EVENING ACROSS MOST
OF WEST CENTRAL TEXAS. SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...TEMPERATURES ARE EXPECTED TO REACH 100 TO 105
DEGREES ACROSS THE ENTIRE AREA FRIDAY AND SATURDAY. AREA RESIDENTS
ARE ENCOURAGED TO LIMIT OUTDOOR ACTIVITY IF POSSIBLE...AND DRINK
PLENTY OF FLUIDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED ACROSS THE HEARTLAND...AND IS
LIKELY ACROSS THE BIG COUNTRY AND NORTHWEST HILL COUNTRY AREAS.

In the hours before

Special weather statement, Jun 11, 2:57 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
257 PM CDT THU JUN 11 2009

TXZ128-139-140-112100-
CALLAHAN TX-COLEMAN TX-BROWN TX-
257 PM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 PM CDT FOR
CALLAHAN...COLEMAN AND BROWN COUNTIES...

AT 257 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES WEST OF CROSS PLAINS...OR
ABOUT 18 MILES NORTH OF COLEMAN...MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CROSS PLAINS BY 325 PM CDT
  CROSS CUT BY 330 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:50 PM CDTSevere Thunderstorm WarningSJTBrown25 min
Jun 11, 2:51 PM CDTSevere Thunderstorm WarningSJTBrown24 min
Jun 11, 3:06 PM CDTSevere Thunderstorm WarningSJTCallahan39 min
Jun 11, 3:50 PM CDTSevere Thunderstorm WarningSJTCallahan40 min
Jun 11, 4:47 PM CDTSevere Thunderstorm WarningSJTBrown58 min
Jun 11, 5:15 PM CDTSevere Thunderstorm WarningSJTCallahan45 min
Jun 11, 5:38 PM CDTSevere Thunderstorm WarningSJTBrown, San Saba67 min
Jun 11, 5:43 PM CDTSevere Thunderstorm WarningSJTCallahan24 min
Jun 11, 6:06 PM CDTSevere Thunderstorm WarningSJTMcCulloch54 min
Jun 11, 6:39 PM CDTSevere Thunderstorm WarningSJTSan Saba66 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.